Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Springfield, MO

May 13, 2010Barton County, Jasper County, Newton County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 13, 2010, 6:45 AM CDT for Barton County, Jasper County, Newton County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2010, 6:45 AM CDT (11:45 UTC)
Expired
May 13, 2010, 11:50 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:53 AM CDTFLASH FLOODJoplin, MOSEVERAL STREETS ARE FLOODED IN THE CITY INCLUDING THE INTERSECTION OF ZORA AND LONEL STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WGUS53 KSGF 131145
FFWSGF
KSC021-037-MOC011-097-145-131700-
/O.NEW.KSGF.FF.W.0028.100513T1145Z-100513T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT THU MAY 13 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL NOON CDT.

* AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED    
  AREA...WITH RAINFALL ESTIMATES OF ONE TO TWO INCHES OF RAIN OVER
  THE PAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH 
  FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL 
  BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3763 9408 3729 9409 3729 9407 3698 9407
      3676 9462 3700 9463 3701 9504 3734 9507

$$

TERRY
1 follow-up statement
963 
WGUS73 KSGF 131650
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT THU MAY 13 2010

KSC021-037-MOC011-097-145-131659-
/O.CAN.KSGF.FF.W.0028.000000T0000Z-100513T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-NEWTON MO-
1150 AM CDT THU MAY 13 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARTON...
CHEROKEE...JASPER...NORTHWESTERN NEWTON AND SOUTHERN CRAWFORD
COUNTIES...

RAPID RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SLOW 
RISES CONTINUE ON STREAMS AND CREEKS IN WESTERN CHEROKEE AND 
SOUTHWEST CRAWFORD COUNTIES...WHERE A FLOOD WARNING REMAINS IN EFFECT. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3763 9408 3729 9409 3729 9407 3698 9407
      3676 9462 3700 9463 3701 9504 3734 9507

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:26 AM CDT, 19 minutes earlier.

Area forecast discussion, May 13, 6:26 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT THU MAY 13 2010

...UPDATE TO AVIATION...

.DISCUSSION...

CURRENTLY...SURFACE COLD FRONT IS PUSHING INTO THE FAR WESTERN CWA
EARLY THIS MORNING. THUNDERSTORMS HAVE DEVELOPED ON AND BEHIND
THIS FRONT. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE
AREA. THIS INSTABILITY IS ELEVATED AS THERE REMAINS A LARGE
AMOUNT OF MLCIN ACROSS THE AREA. THE THUNDERSTORM ACTIVITY ALONG
THE FRONT WILL CONTINUE TO MOVE OFF TO THE EAST NORTHEAST THIS
MORNING. WITH THE MODERATE ELEVATED INSTABILITY AND STRONG
SHEAR IN PLACE...SEVERE HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS THAT DEVELOP ACROSS MAINLY THE NORTHERN CWA EARLY THIS
MORNING. IF STORMS CAN FORM INTO A LINE AND GENERATE A STRONG COLD
POOL A SEVERE WIND RISK WILL ALSO BE POSSIBLE.

HEAVY RAINFALL WILL ALSO BE A CONCERN THIS MORNING. THE STORM FLOW
WILL BE PARALLEL TO THE FRONT AND WITH THE SLOW EASTERLY MOVEMENT
OF THE FRONT...TRAINING OF STORMS WILL BE POSSIBLE. THE AREA OF
MOST CONCERN WILL BE OVER THE NORTHERN CWA...GENERALLY FROM ALONG
AND NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE. SATURATED
SOIL IS ALSO IN PLACE ACROSS THESE AREAS FROM THE RECENT HEAVY
RAINFALLS WHICH OCCURRED OVER THE LAST SEVERAL DAYS WHICH WILL
ALSO INCREASE THE FLOODING POTENTIAL. WILL LEAVE THE FLASH FLOOD WATCH
OUT AS IS TO ACCOUNT FOR THE HEAVY RAINFALL AND THE FLOODING
POTENTIAL.

THE FRONT WILL CONTINUE TO SLOWLY PUSH EAST ACROSS THE AREA TODAY.
MODERATE INSTABILITY WILL REMAIN IN PLACE SO A RISK FOR SEVERE HAIL
AND WIND WILL REMAIN POSSIBLE THROUGH THE DAY. IF ENOUGH HEATING
CAN OCCUR AHEAD OF THE FRONT SURFACE BASED STORMS AND A LIMITED
RISK FOR ISOLATED TORNADOES MAY BE POSSIBLE ACROSS THE FAR EASTERN
CWA LATE THIS AFTERNOON AND EARLY EVENING. THIS IS A CONDITIONAL
RISK WITH THE MAIN SEVERE RISK EXPECTED BEING HAIL AND WIND WITH ANY
LINE SEGMENTS. THE FRONT SHOULD PUSH OUT OF THE AREA THIS EVENING
BUT COULD SEE SOME LINGER CONVECTION THROUGH THE OVERNIGHT HOURS
AND EARLY FRIDAY MORNING ACROSS SOUTH CENTRAL MISSOURI.

A COOLER AND MAINLY DRY DAY IS THEN EXPECTED ON FRIDAY BEHIND THE
FRONT. THE DRY PERIOD WILL BE SHORT LIVED AS A COUPLE UPPER LEVEL
DISTURBANCE ARE EXPECTED TO PUSH THROUGH THE AREA THIS
WEEKEND...BRINGING ADDITIONAL SHOWER AND THUNDERSTORM CHANCES TO
THE AREA LATE FRIDAY NIGHT INTO SUNDAY NIGHT. SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY...HOWEVER WITH THE REPEATED ROUNDS
OF RAINFALL OVER THE AREA THIS WEEK...FLOODING COULD BE A CONCERN.

A FEW DRY DAYS ARE THEN EXPECTED EARLY NEXT WEEK...WITH CHANCES OR
RAIN RETURN MID TO LATE WEEK AS ANOTHER SYSTEM MOVES THROUGH THE REGION.

WISE

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS....MAIN CONCERN IN THIS TAF
PACKAGE WILL DEAL WITH ON GOING CONVECTION AND A LINE OF STRONG
THUNDERSTORMS CURRENTLY PUSHING TOWARDS THE TAF SITE. THE LINE OF
STORM WILL PUSH INTO THE KJLN SITE JUST BEFORE THE TAF PERIOD
BEGINS AND THROUGH THE KSGF AND KBBG SITES BY 14Z. STRONG TO
SEVERE WINDS WILL OCCUR WITH THIS LINE AS IT PASSES OVER THE TAF
SITES.

BEHIND THIS LINE OF STORMS...SHOWERS AND EMBEDDED THUNDERSTORMS
CAN BE EXPECTED THROUGH MUCH OF THE MORNING INTO THE AFTERNOON
HOURS. MVFR CEILINGS CAN ALSO BE EXPECTED THROUGH MUCH OF THE TAF
PERIOD.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ055>058-066>071-
     077>081-088-089-093-094-101.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 13, 5:08 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 AM CDT THU MAY 13 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
508 AM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT

HAZARDS WEATHER RISK...

  LIMITED TORNADO RISK.

  ELEVATED HAIL RISK FOR THE HAIL TO THE SIZE OF QUARTERS.

  ELEVATED THUNDERSTORM WINDS IN EXCESS OF 70 MPH.

  ELEVATED FLOODING RISK.

  SIGNIFICANT LIGHTNING RISK

DISCUSSION...

  A COLD FRONT AS PUSHED INTO THE NORTHERN AND WESTERN PORTIONS OF
  THE OUTLOOK AREA THIS MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
  DEVELOPED ALONG THE FRONT AND WILL CONTINUE TO MOVE TO THE
  NORTHEAST ALONG THE FRONT THIS MORNING...WHICH WILL RESULT IN
  TRAINING OF STORMS. A VERY MOIST AIRMASS IS IN PLACE ACROSS THE
  AREA WHICH MAY RESULT IN HIGH RAINFALL AMOUNTS THIS MORNING. IN
  ADDITION SOILS ARE VERY SATURATED ACROSS PORTIONS OF SOUTHEAST
  KANSAS INTO CENTRAL MISSOURI WHICH WILL LEAD TO AN ELEVATED RISK
  FOR FLOODING NORTH OF AN ANDERSON TO ROLLA MISSOURI LINE TODAY.

  THERE IS ALSO AN ELEVATED RISK FOR SEVERE WIND GUSTS IN EXCESS
  OF 70 MPH THIS MORNING AS A LINE OF STORMS ACROSS NORTHEASTERN
  OKLAHOMA PUSHES NORTHEAST TOWARDS THE AREA. THERE COULD ALSO BE
  SMALL TO MARGINALLY SEVERE HAIL WITH THE STRONGER STORMS THIS
  MORNING.

  IF ENOUGH HEATING CAN OCCUR AHEAD OF THE FRONT TODAY THERE IS A
  CONDITIONAL ELEVATED SEVERE HAIL AND WIND THREAT...AND POSSIBLE
  LIMITED ISOLATED TORNADO RISK ACROSS THE FAR EASTERN OUTLOOK
  AREA...OR GENERALLY ALONG AND EAST OF A WEST PLAINS TO OSAGE
  BEACH LINE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY
  NIGHT INTO SUNDAY. AT THIS TIME NO SEVERE WEATHER IS EXPECTED
  WITH THIS ACTIVITY.

  WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED DURING THE
  WEEK...THE FLOODING POTENTIAL WILL INCREASE AS THE GROUND
  BECOMES SATURATED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE POSSIBLE THIS MORNING ACROSS SOUTHWEST
 MISSOURI...AND AGAIN LATER TODAY OR THIS EVENING EAST OF A WEST
 PLAINS TO OSAGE BEACH LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, May 13, 3:15 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     HAIL             HIATTVILLE              37.72N 94.87W
05/13/2010  M1.00 INCH       BOURBON            KS   EMERGENCY MNGR

&&

WISE
Local storm report, May 13, 3:38 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND GST     FRONTENAC               37.46N 94.69W
05/13/2010  E60 MPH          CRAWFORD           KS   TRAINED SPOTTER

&&

WISE
Local storm report, May 13, 6:45 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     2 NE TIFF CITY          36.69N 94.59W
05/13/2010                   MCDONALD           MO   EMERGENCY MNGR

            SEVERAL LARGE LIMBS OF 4 TO 5 INCHES IN DIAMETER DOWN.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:16 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 13, 3:47 AM CDTFlash Flood WarningSGFBarton, Vernon6 hr
May 13, 5:37 AM CDTFlash Flood WarningSGFBenton, Camden, Cedar, Dallas, Hickory, Laclede and 4 more6 hr
May 13, 5:54 AM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton66 min
May 13, 6:37 AM CDTSevere Thunderstorm WarningSGFBarry53 min
May 13, 6:54 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence47 min
May 13, 7:02 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney58 min
May 13, 7:16 AM CDTSevere Thunderstorm WarningSGFGreene59 min
May 13, 7:27 AM CDTTornado WarningSGFChristian, Greene, Lawrence, Stone48 min
May 13, 7:47 AM CDTTornado WarningSGFChristian, Stone43 min
May 13, 7:50 AM CDTFlash Flood WarningSGFCedar, Dade, Dallas, Greene, Lawrence, Polk and 1 more4 hr
May 13, 7:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright46 min
May 13, 8:08 AM CDTTornado WarningSGFDouglas, Webster, Wright37 min
May 13, 8:43 AM CDTSevere Thunderstorm WarningSGFTexas, Wright16 min
May 13, 10:35 AM CDTRiver Flood WarningSGFCedar60 hr
May 13, 1:15 PM CDTAreal Flood WarningSGFBenton, Miller, Morgan30 hr
May 13, 1:18 PM CDTAreal Flood WarningSGFPolk14 hr
May 13, 2:28 PM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more3 days
May 13, 3:14 PM CDTSevere Thunderstorm WarningSGFStone, Taney61 min
May 13, 3:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
May 13, 4:24 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Webster, Wright36 min
May 13, 5:07 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark26 min
May 13, 2:42 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford63 min
May 13, 11:48 AM CDTAreal Flood WarningSGFCherokee, Crawford6 hr

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.